Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

On citalopram. Ran out of prescription. Experiencing emotional distress, mood swings, loose stool and lack of appetite. Guide?

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Good afternoon:

My significant other (age 23 years old) recently was on citalopram for about 18 months. She then ran out of her prescription, and went through all the withdrawal symptoms that are common over the course of a month (mood swings, "shocking of the nervous system" panic, many others). About 3 and a half weeks ago she got back on a 20mg dosage. In about that time, there has been an increase in her irritability, her emotional distress, her ease of crying, and often a look of distance in her eyes. Overall, she seems unhappy, and sometimes emotionally flat. Her cholesterol was checked recently and was very high (she's young, very healthy, and not over weight). I just want to know if these are symptoms that someone can experience while being on this and other medications. She also has experienced the loose stool issues, lack of appetite, and an inability to sleep. Also, her anxiety has increased tremendously. Any help that you can provide will be appreciated. Also, what type of impact do cigarettes and alcohol have when taken in conjunction with this medication?
Posted Sun, 23 Jun 2013 in Mental Health
Answered by Dr. Nsah Bernard 2 hours later

Thanks for posting on XXXXXXX

I am Dr. Nsah and I am pleased to be able to help you with your health query,

If I understand well, your main concern is the use of the drug citalopram by your partner? The drug is an antidepressant which comes with some significant side effects (and if suddenly stopped can lead to significant withdrawal syndrome which I believe your partner already faced). In some young people when they first start taking the drug, they may develop worsening symptoms such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting oneself. If she is experiences any of those, then please report this to her doctor immediately.
Do not use citalopram if she has taken an MAO inhibitor in the past 14 days. A XXXXXXX drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine. It is also contraindicated to take pimozide, or if she is being treated with methylene blue injection. Since she has hyperlipidemia (elevated cholesterol) which is a cardiovascular risk factor, it is best if you could discuss this further with her doctor before she can continue taking citalopram (as the medication is contraindicated in heart diseases).
Alcohol or other drugs use are contraindicated when on citalopram as they may significantly increase the adverse effects of the drug.

Hope this helps and let me know if you have any further questions.

Dr. Nsah
Above answer was peer-reviewed by
Follow-up: On citalopram. Ran out of prescription. Experiencing emotional distress, mood swings, loose stool and lack of appetite. Guide? 25 hours later

Thanks for your input and help. I appreciate it sincerely. Two things come to mind. First, can you please explain the MAO inhibitors more. How do i recognize these? I've googled them and done some research, but a lot of the information on them out there seems very general and a bit overwhelming. Also, if she is battling depression and anxiety, why would she be prescribed something that amplifies her anxiety while not combating the depression correctly. How do you feel about depression medication?

Thanks Doc, please take care.


Answered by Dr. Nsah Bernard 55 minutes later

Antidepressants are good medications when they work rightly but can also become paradoxical when they have adverse effects as those usually manifest by amplifying or develop other symptoms similar to depression. According to research, this is often seen with use with young people reason why I do not personally prescribe antidepressants in younger individuals as I prefer to take some few hours to give counseling and guidance rather than taking a short cut with an antidepressant. MAO inhibitors are simply medications that are used to combat depression, reason why they are contraindicated with use with another antidepressant as the combination of both might yield an unwelcome adverse effect. I also sited a few examples of MAO inhibitors in my previous reply. Those are the drugs you should be looking out for to make sure that she is not taking an of those in combination with citalopram. Also citalopram could be given upto 40mg dosage but with careful monitoring by her doctor (also seek for his opinion before adding) or the drug could be change to another antidepressant (if she still manifest symptoms of depression despite medication).

Wish you and your wife the best
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor